Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173

 
 

 

Squaring rectangles for dumbbells


Authors: J. W. Cannon, W. J. Floyd and W. R. Parry
Journal: Conform. Geom. Dyn. 12 (2008), 109-132
MSC (2000): Primary 52C20, 52C26
DOI: https://doi.org/10.1090/S1088-4173-08-00182-3
Published electronically: August 14, 2008
MathSciNet review: 2434355
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The theorem on squaring a rectangle (see Schramm [Israel J. Math. 84 (1993)] and Cannon-Floyd-Parry [Contemp. Math. 169, AMS, 1994]) gives a combinatorial version of the Riemann mapping theorem. We elucidate by example (the dumbbell) some of the limitations of rectangle-squaring as an approximation to the classical Riemann mapping.


References [Enhancements On Off] (What's this?)

  • 1. J. W. Cannon, W. J. Floyd, and W. R. Parry, Squaring rectangles: the finite Riemann mapping theorem, The mathematical legacy of Wilhelm Magnus: groups, geometry and special functions (Brooklyn, NY, 1992), Contemp. Math., 169, Amer. Math. Soc., Providence, RI, 1994, pp. 133-212. MR 1292901 (95g:20045)
  • 2. J. W. Cannon, W. J. Floyd, and W. R. Parry, Finite subdivision rules, Conform. Geom. Dyn. 5 (2001), 153-196 (electronic). MR 1875951 (2002j:52021)
  • 3. J. W. Cannon, W. J. Floyd, and W. R. Parry, Expansion complexes for finite subdivision rules I, Conform. Geom. Dyn. 10 (2006), 63-99 (electronic). MR 2218641 (2007c:30048)
  • 4. J. W. Cannon, W. J. Floyd, and W. R. Parry, precp.p, software, available from http://www. math.vt.edu/people/floyd.
  • 5. Z.-x. He and O. Schramm, On the convergence of circle packings to the Riemann map, Invent. math. 125 (1996), 285-305. MR 1395721 (97i:30009)
  • 6. O. Schramm, Square tilings with prescribed combinatorics, Israel J. Math. 84 (1993), 97-118. MR 1244661 (94h:52045)
  • 7. K. Stephenson, CirclePack, software, available from http://www.math.utk.edu/˜kens.

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 52C20, 52C26

Retrieve articles in all journals with MSC (2000): 52C20, 52C26


Additional Information

J. W. Cannon
Affiliation: Department of Mathematics, Brigham Young University, Provo, Utah 84602
Email: cannon@math.byu.edu

W. J. Floyd
Affiliation: Department of Mathematics, Virginia Tech, Blacksburg, Virginia 24061
Email: floyd@math.vt.edu

W. R. Parry
Affiliation: Department of Mathematics, Eastern Michigan University, Ypsilanti, Michigan 48197
Email: walter.parry@emich.edu

DOI: https://doi.org/10.1090/S1088-4173-08-00182-3
Keywords: Finite subdivision rules, combinatorial moduli, squaring rectangles
Received by editor(s): June 19, 2008
Published electronically: August 14, 2008
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society